Arizona, 2017Flash Flood in Arizona, August 2, 2017
August 2, 2017 · NWS TWC · 1 event in 1 county or zone
Numerous thunderstorms moved northeast across southeast Arizona. A cluster of storms produced heavy rain and flash flooding that closed several roads across northwest portions of the Tucson Metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms moved northeast across southeast Arizona. A cluster of storms produced heavy rain and flash flooding that closed several roads across northwest portions of the Tucson Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 2, 1:30 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 2, 1:30 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
130 PM MST Wed Aug 2 2017
.SYNOPSIS...Expect a fairly typical monsoon pattern into the weekend
with areas of mainly afternoon and evening showers and
thunderstorms. There should be a bit of a downtrend in activity
early next week as the air mass temporarily dries. High
temperatures will remain slightly below normal through Saturday,
then warm to seasonable levels early next week.
&&
.DISCUSSION...Given the abundant moisture today, showers and
thunderstorms got off to an early start mainly from the Tucson area
south and westward. The trends we've seen so far today indicate the
storms are efficient rainfall producers with rates up to 1-2 inches
per hour given the slow movement. The storms are generally lacking
widespread organization at this time, but we've seen a few stronger
storms due to cell mergers. As the afternoon progresses, scattered
to numerous showers and thunderstorms will continue across the area
with increased coverage building further north and east into Pinal
and Cochise Counties where there remains considerable solar
insolation. Flash Flooding will remain the main threat with winds a
secondary concern due to any possible wet microbursts. The least
coverage today is expected across Graham/Greenlee Counties where the
atmosphere is a little drier. Coverage should begin to diminish
after sunset with just a chance of a few showers and thunderstorms
tonight.
Over the next several days a fairly typical early August monsoon
pattern is expected to continue as adequate moisture remains across
this part of the state. However, the larger scale pattern aloft will
be gradually changing this weekend as the flow becomes more westerly
with high pressure aloft becoming a bit centered to our south by
Sunday and Monday. Given this pattern, expect somewhat drier air to
move in from the west resulting in a low grade monsoon pattern into
the middle of next week. As this pattern shift occurs, expect
temperatures to rebound back above seasonal normals.
&&
.AVIATION...Valid thru 04/00Z.
SCT-BKN clouds 5-8k ft AGL with scattered to numerous TSRA/SHRA thru
about 03/03z. Brief MVFR cigs/vsbys psbl in/near TSRA. SFC wind vrbl
in direction mainly less than 12 kts, except in the vcnty of TSRA
where gusts may exceed 40 kts. Isolated-Scattered TSRA/SHRA will be
possible again Thursday primarily after 03/18Z. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...Fire weather concerns are low into this weekend.
Daily shower and thunderstorm chances will persist across most of
southeast Arizona. Daytime temperatures will generally be at or
below normal with elevated relative humidities into this weekend
then near normal temperature early next week. Outside of gusty
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
GL
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 11:20 AM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1120 AM MST WED AUG 2 2017
AZZ501-502-021900-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
1120 AM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
NOON MST...
At 1120 AM MST, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Ajo, or 45 miles northwest of Sells, moving
northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gunsight, Guvo, Hickiwan, Kuakatch and Charco 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3202 11258 3208 11274 3250 11268 3250 11234
TIME...MOT...LOC 1820Z 225DEG 11KT 3220 11257
KD
Special weather statement, Aug 2, 12:08 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1208 PM MST WED AUG 2 2017
AZZ503-507-513-022000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1208 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 100 PM MST...
At 1207 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Nogales, moving north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Patagonia, Sonoita and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3151 11056 3147 11076 3172 11087 3172 11059
TIME...MOT...LOC 1907Z 168DEG 8KT 3157 11068
GL
Special weather statement, Aug 2, 12:27 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1227 PM MST WED AUG 2 2017
AZZ501-502-022015-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
1227 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
115 PM MST...
At 1226 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Santa Rosa, or 30 miles northwest of Sells. this
storm was nearly stationary.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Hickiwan, Vaya Chin, Charco 27 and San Simon Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3250 11230 3207 11220 3214 11263 3250 11263
TIME...MOT...LOC 1926Z 106DEG 3KT 3216 11230
GL
Special weather statement, Aug 2, 1:29 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST WED AUG 2 2017
AZZ502-504-505-022115-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
129 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
215 PM MST...
At 128 PM MST, Doppler radar was tracking a strong thunderstorm near
Avra Valley, or 14 miles west of Marana, moving east at 5 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Marana, Avra Valley, Red Rock, Picacho Peak, Silver Bell and Picture
Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3233 11151 3246 11153 3271 11145 3272 11131
3235 11124
TIME...MOT...LOC 2028Z 255DEG 5KT 3246 11142Special weather statement, Aug 2, 3:01 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
301 PM MST WED AUG 2 2017
AZZ501-502-022245-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
301 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
345 PM MST...
At 300 PM MST, Doppler radar was tracking a strong thunderstorm over
Organ Pipe National Monument, or 52 miles west of Sells. This storm
was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Torrential rain is also likely.
Locations impacted include...
Organ Pipe National Monument and Route 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3211 11298 3218 11268 3184 11269 3184 11270
3190 11288
TIME...MOT...LOC 2200Z 190DEG 4KT 3199 11277
KDFlash Flood, Pima
- When
- August 2, 3:05 PM MST to 5:00 PM MST
- Where
- Pima County, 2.91 mi S of Tuscon Marana Nw Airport to 5.87 mi S of Tuscon Marana Nw Airport
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.378, -111.219
Heavy rain caused water several feet deep across several roadways in rural Marana including Twin Peaks Road between Sandario and Sanders Roads, Avra Valley Road at the Brawley Wash and portions of Clayton Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 2 to 4, 20172 deaths · $61,000 · 52 kt wind · 5 events
- Rip Currents in New Jersey, August 2, 20171 death · 3 injured · 2 events
- Hail and Damaging Wind in Ohio, August 2, 20171 death · $15,000 · 50 kt wind · 3 events
- Rip Current in Michigan, August 2, 20171 death · 1 event
- Hail and Damaging Winds in Nebraska, August 2 to 3, 2017$9.5 million · 1.75 in hail · 8 events
- Flash Flood in Florida, August 2, 2017$1.0 million · 1 event
- Flash Flooding and Flooding in Massachusetts, August 2, 2017$86,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Colorado, August 2, 2017$226,000 · 1.5 in hail · 9 events
- Hail in Colorado, August 2, 2017$200,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Nebraska, August 2, 2017$131,000 · 2.75 in hail · 18 events
- Damaging Wind and Lightning Strike in Florida, August 2, 2017$52,000 · 2 events
- Flash Flood in Arizona, August 2 to 3, 2017$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718272.